Ask a doctor

Lumigan and Side Effects - Why?

From what I understand, Bimatoprost is a prostaglandin similar to those that are in our bodies anyways. So why does the medication cause side effects and why has it been assigned to pregnancy category C? In other words: why would Bimatoprost do harm to our bodies or an unborn child that the prostaglandins in our bodies wouldn't.

Doctor Answers (4)

Latisse not the same as Lumigan

+1

Both Latisse and Lumigan contain the same active ingredient, bimatoprost. However, Lumigan is a glaucoma medication applied directly into the eye while Latisse is applied to the eyelid skin to enhance lash growth, and the formulations are different. Anything approved for application directly into the eye cannot be too toxic, but listing it as category C for pregnant women only means that it has not been tested in that population. Keep in mind too that even completely natural things can cause serious side-effects


Seattle Plastic Surgeon
5.0 out of 5 stars 23 reviews

Prostaglandins and Side Effects

+1

  Prostaglandins or prostaglandin derivatives can be used therapeutically as abortifacients and should not be used in pregnancy.

Kenneth B. Hughes, MD
Los Angeles Plastic Surgeon
5.0 out of 5 stars 203 reviews

Lumigan and side-effects

+1

Bimatoprost is in the class of prostaglandins but it is a synthetic analog and does not exist normally in the body. So yes it can cause side-effects. It's like saying trans-fat can cause problems even though chemically it is very similar to normal fat.

Peter T. Truong, MD
Fresno Oculoplastic Surgeon
5.0 out of 5 stars 7 reviews

You might also like...

Risk

+1

Discoloration of the iris does not seem to occur in properly applied lash enhancer use. Pigmentation can happen but is reversible. New drugs are never approved for pregnant women because no one knows what can happen and pregnant women are not used in trial drug tests

David A. Bray, Sr., MD
Los Angeles Facial Plastic Surgeon
4.5 out of 5 stars 6 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.